Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 6, NWS Buffalo, NY

May 26, 2010Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 26, 2010, 8:43 PM EDT for Jefferson County, Oswego County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2010, 8:43 PM EDT (00:43 UTC)
Expired
May 26, 2010, 9:11 PM EDT
In force
28 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 40 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2726 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS51 KBUF 270043
SVRBUF
NYC045-075-270145-
/O.NEW.KBUF.SV.W.0006.100527T0043Z-100527T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
843 PM EDT WED MAY 26 2010

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN CENTRAL NEW YORK
  EASTERN OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 945 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOUTHWICK BEACH...OR 22 MILES SOUTHWEST OF WATERTOWN...AND MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  PULASKI

LAT...LON 4345 7582 4337 7586 4326 7626 4352 7632
      4353 7625 4359 7621 4369 7621 4379 7624
      4383 7612 4347 7579
TIME...MOT...LOC 0043Z 333DEG 17KT 4370 7617

$$

TJP
1 follow-up statement
618 
WWUS51 KBUF 270111
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
911 PM EDT WED MAY 26 2010

NYC045-075-270121-
/O.CAN.KBUF.SV.W.0006.000000T0000Z-100527T0145Z/
OSWEGO NY-JEFFERSON NY-
911 PM EDT WED MAY 26 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
EASTERN OSWEGO COUNTIES IS CANCELLED...

AT 911 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4345 7582 4337 7586 4326 7626 4352 7632
      4353 7625 4359 7621 4369 7621 4379 7624
      4383 7612 4347 7579
TIME...MOT...LOC 0111Z 333DEG 17KT 4358 7609

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:59 PM EDT, 44 minutes earlier.

Area forecast discussion, May 26, 7:59 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
759 PM EDT WED MAY 26 2010

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN CONTROL OVER MUCH OF THE REGION TONIGHT
WITH FAIR WEATHER AND VERY WARM TEMPERATURES CONTINUING. A BACK DOOR
COLD FRONT DROPPING SOUTHWEST FROM QUEBEC WILL BRING A CHANCE OF A
SHOWER OR THUNDERSTORM TONIGHT ACROSS THE NORTH COUNTRY. THE THREAT
WILL SPREAD WESTWARD ACROSS MUCH OF THE REST OF THE REGION DURING
THURSDAY AND CONTINUING THURSDAY NIGHT. THE FRONTAL BOUNDARY IS
EXPECTED TO BE OVER WESTERN NEW YORK FRIDAY AND WILL KEEP UNSETTLED
WEATHER ACROSS AREAS FROM THE FINGER LAKES WESTWARD.

&&

.NEAR TERM /THROUGH THURSDAY/...
THROUGH 600 PM...MONITORING STRONG THUNDERSTORMS WHICH TYX RADAR
SHOWS JUST OVER THE BORDER IN ONTARIO. THE AREA APPEARS TO BE
LARGELY PULSE CONVECTION...SPURRED BY SIGNIFICANT SURFACE
INSTABILITY...BUT NOT SUPPORTED BY A WIND FIELD FAVORABLE FOR
ORGANIZATION. RADAR TRENDS SUGGEST AREA IS STRUGGLING AS IT
ENCOUNTERS THE LAKE BREEZE ACROSS NORTHERN JEFFERSON COUNTY...AND
EXPECT THE AREA TO START WEAKENING SOON WITH THE LOWERING SUN
ANGLE. WILL CONTINUE TO MONITOR RADAR TRENDS ACROSS THE NORTH
COUNTRY OVER THE NEXT COUPLE HOURS.

OVER THE REST OF THE REGION THE RIDGE OVER THE AREA
WILL BEGIN TO SLOWLY LOSE ITS GRIP ON OUR AREA AS IT RETROGRADES
WESTWARD. THIS WILL ALLOW THE BACK DOOR FRONT TO PUSH A BIT
FURTHER SOUTH AND WEST INTO THE NORTH COUNTRY BY THURSDAY MORNING.
CONVECTIVE POTENTIAL ALONG IT WILL BE MORE LIMITED LATER TONIGHT.
FURTHER WEST...EXPECT ANOTHER DRY AND WARM NIGHT...WITH MOST AREAS
EXPERIENCING LOWS IN THE LOW TO MID 60S WITH SOME UPPER 50S
INTERIOR OF SOUTHERN TIER.

ON THURSDAY, THE BACK DOOR COLD FRONT WILL CONTINUE TO WORK
SOUTHWESTWARD INTO THE FINGER LKS BY THURSDAY EVENING. SUMMER-LIKE
WARMTH WILL CONTINUE THURSDAY BUT IT SHOULD BE SLIGHTLY COOLER THAN
WEDNESDAY ACROSS MOST AREAS. THERE WILL BE A GROWING CHANCE OF
CONVECTION AS THE ATMOSPHERE DESTABILIZES. THE NAM SHOWS SB CAPES
INCREASING TO 1500-3500 J/KG THU AT 18Z WITH LI'S OF -3 TO -9. THE
MOST UNSTABLE AREA IS OVER THE FINGER LKS REGION DURG THE AFTERNOON.
THE GFS SHOWS THE MOST UNSTABLE AREAS FURTHER EAST OVER THE
CATSKILLS AND SOUTHERN ADIRONDACKS THU AFTN WITH CAPES OF
900-3500J/KG AND LI'S OF -1 TO -6. IN ANY EVENT THERE IS A SLGT RISK
OF SEVERE WEATHER OVER MOST OF OUR REGION WITH THE BEST THREAT FROM
MID DAY ON. HAVE CHC POPS OVER MUCH OF THE REGION WITH ONLY SLGT CHC
IN THE FAR WEST. HIGHS THURSDAY SHLD RANGE FROM THE LOW TO MID 80S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
BACK DOOR COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA FROM
NORTHEAST TO SOUTHWEST THURSDAY NIGHT AND FRIDAY...AS SHORT WAVE
ENERGY DROPS SOUTHWARD OUT OF CANADA. MODELS IN AGREEMENT THAT MOST
OF THE CONVECTION WILL BE FOCUSED FROM THE FINGER LAKES WESTWARD
THURSDAY NIGHT AND EARLY FRIDAY...AS DRIER AIR WORKS INTO
NORTHERN NEW YORK BEHIND THE FRONT.

THOUGH THE FRONT WILL HAVE EASED SOUTH OF THE AREA FRIDAY...INSTABILITY
WILL INCREASE DURING THE AFTERNOON WELL INLAND AWAY FROM THE LAKES
WITH CAPE VALUES ABOVE 500 J/KG. WILL LIMIT MENTION OF CONVECTION
TO AREAS SOUTH OF THE THRUWAY.

AS THE COLD FRONT PASSES BY AND THE SHORT WAVE ENERGY DROPS TO OUR
SOUTH...ANY LEFTOVER PRECIPITATION WILL COME TO AN END EARLY FRIDAY
EVENING...WITH A RETURN TO DRIER BUT COOLER WEATHER FRIDAY NIGHT AND
SATURDAY AS HIGH PRESSURE BUILDS DOWN INTO THE REGION.

TEMPERATURES BOTH FRIDAY AND SATURDAY WILL BE A GOOD 10 TO 15 DEGREES
COOLER THAN THURSDAY...GENERALLY IN THE UPPER 60S TO MID 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SUNDAY THE UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS WILL ADVANCE
AGAIN OVER THE EASTERN GREAT LAKES. SUBSIDENCE FROM THIS RIDGE ALONG
WITH SFC HIGH PRESSURE WILL LEAD TO A MOSTLY SUNNY DAY. 00Z ECMWF IS
SLIGHTLY COOLER AT 850 THAN THE 12Z RUN OF THE GFS. TOOK A SPLIT OF
THESE TWO MODELS WHICH WOULD GIVE 850S AROUND 13-14C THAT WOULD LEAD
TO AFTERNOON HIGHS AROUND 80.

THE SUITE OF 12Z GFS...GGEM AND GFS ENSEMBLE MEMBERS ALL BRING A
SHORT WAVE IN THE UPPER LEVEL FLOW ACROSS THE CWA AREA MONDAY FROM
THE OHIO VALLEY...WITH A WEAK COLD FRONT PASSING MONDAY EVENING FROM
WEST TO EAST. WITH MOISTURE INCREASING THROUGH THE DAY...AND GOOD
INSTABILITY THUNDERSTORMS WILL LIKELY FORM FIRST MONDAY AFTERNOON
ACROSS THE WEST AND THEN ACROSS THE ENTIRE CWA AREA MONDAY EVENING.
THE OUTLIER FOR MONDAY WOULD BE THE 00Z ECMWF...WHICH IS A LITTLE
SLOWER WITH THE PASSAGE OF THE WEAK COLD FRONT.

TEMPERATURES MONDAY WILL LIKELY BE A DEGREE OR TWO WARMER WITH AN
INCREASING SOUTHWESTERLY FLOW...WITH SEVERAL DEGREES WARMER ACROSS
THE EASTERN LAKE ONTARIO REGION WHERE MORE SUNSHINE IS FORECASTED.

A FEW SHOWERS AND THUNDERSTORMS WILL LINGER TUESDAY MAINLY ACROSS
THE EASTERN LAKE ONTARIO REGION AND POINTS EASTWARD. TEMPERATURES
TUESDAY WILL NOT BE AS WARM AND WILL AVERAGE CLOSE TO NORMAL AS
ANOTHER SFC HIGH PRESSURE BEHIND THE WEAK COLD FRONT ADVANCES
TOWARDS THE REGION FROM THE WESTERN GREAT LAKES TUESDAY AND TUESDAY
NIGHT.

THE 00Z ECMWF BRINGS ANOTHER SHORT WAVE WITH SHOWERS AND
THUNDERSTORMS TOWARDS THE REGION ON WEDNESDAY, WHILE THE 12Z GFS
MAINTAINS A DRY FORECAST. FOR NOW WILL LEAVE ANY MENTION OF
SHOWERS OUT OF THE GRIDS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
BUF/IAG/ROC...VFR CONDITIONS EXPECTED OVERNIGHT. THERE IS A SLIGHT
CHANCE OF RADIATION FOG TONIGHT...BUT CONFIDENCE IS BELOW
THRESHOLD TO MENTION IN THE TAFS. OTHERWISE...VFR LIKELY
PREDOMINANT ON THURSDAY...WITH CHANCE OF AFTERNOON THUNDERSTORMS
AS A COLD FRONT BACKS IN FROM THE EAST. IAG APPEARS IN THE
CONVERGENCE ZONE BETWEEN THE TWO LAKE BREEZES SO CARRY A VCTS
THERE...BUT NOT AT BUF/ROC.

JHW...VFR CONDITIONS TONIGHT AND THURSDAY...EXCEPT FOR A CHANCE OF
RADIATION FOG TONIGHT. AFTERNOON CROSSOVER TEMPS COMPARED TO
FORECAST LOWS SUGGESTS POTENTIAL IS NEAR OR LESS THAN LAST
NIGHT...WITH LAST NIGHT ONLY RESULTING IN A BRIEF PERIOD OF MVFR
VSBY. EXPECT SIMILAR TONIGHT.

ART...TSTMS IN THE AREA INTO THIS EVENING...WITH PULSE CONVECTION
VERY SPOTTY AND HARD TO TIME MUCH IN ADVANCE. DO EXPECT THIS
ACTIVITY TO WEAKEN AND SHIFT EAST...WITH DIMINISHING CHANCES FOR
THUNDERSTORMS BY MID TO LATE EVENING. FOR NOW...DOWNPLAY FOG GIVEN
THE HIGH CLOUDS IN PLACE...BUT MAY HAVE TO TREND MORE PESSIMISTIC
IF SHOWERS DO MAKE IT IN.

OUTLOOK...
THURSDAY NIGHT...VFR. CHANCE OF SHOWERS AND THUNDERSTORMS.
FRIDAY...MAINLY VFR WITH SCATTERED SHOWERS/THUNDERSTORMS.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES ARE EXPECTED THROUGH FRIDAY. WINDS AND WAVES ARE
EXPECTED TO BE BELOW SMALL CRAFT ADVSRY CRITERIA. SOME STRONG
THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE ST LAW VALLEY
AHEAD OF A COLD FRONT DROPPING SOUTH FROM SOUTHERN QUEBEC. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AFTERNOON OVER
LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...APFFEL/JJP
SHORT TERM...TMA
LONG TERM...THOMAS
AVIATION...APFFEL
MARINE...JJP
Hazardous weather outlook, May 26, 5:03 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT WED MAY 26 2010

NYZ001>008-010>014-019>021-085-270915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANY THUNDERSTORMS THAT DEVELOP THURSDAY HAVE THE POTENTIAL TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

In the hours before

Special weather statement, May 26, 7:18 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
718 PM EDT WED MAY 26 2010

NYZ007-008-270015-
JEFFERSON NY-LEWIS NY-
718 PM EDT WED MAY 26 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED OVER WEST CENTRAL ST.
  LAWRENCE   COUNTY...AND MOVING SOUTHEAST AT 20 MPH. THE STORM WILL
  CROSS THE JEFFERSON COUNTY BORDER AND APPROACH ANTWERP A LITTLE
  AFTER 8 PM.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4424 7549 4414 7526 4413 7523 4410 7520
      4397 7553 4435 7576 4435 7574

TJP
Special weather statement, May 26, 8:37 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
837 PM EDT WED MAY 26 2010

NYZ006-007-270130-
JEFFERSON NY-OSWEGO NY-
837 PM EDT WED MAY 26 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR STONY POINT...AND
  WAS MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL ALSO BE
  ACCOMPANIED BY HEAVY RAIN.

LAT...LON 4387 7621 4389 7617 4348 7603 4344 7640
      4354 7641 4352 7629 4358 7622 4381 7625
      4384 7631 4388 7629 4389 7631 4387 7634
      4388 7636 4389 7636 4389 7622

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:31 PM EDTSpecial Marine WarningBUF32 min
May 26, 9:09 PM EDTSpecial Marine WarningBUF51 min
May 26, 9:58 PM EDTSpecial Marine WarningBUF62 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.